Zinging Sensation - esp. in head and upper extremeties
47 year old female - history of endometriosis (stage 4 when discovered 20 years ago, chronic low back pain end entire lower left quadrant pain - neuropathy). NO DIABETES.
I am under that care of a pain management doctor for the sudden on-set of nerve pain (2003) which has become chronic. It is believed to possibly be from endometriosis involved around the bundle of nerves in my lower left abdomen. I am taking Cymbalta (60 mg) which I've been on for a year - this go around.
I have been having these strange zinging sensations. I'm not exactly sure how to describe them, but they seem to be like flashes of electric current zipping through me - primarily in my head. They seem to be increasing in frequency, although intermittent and just last for seconds. Seems like this has been going on for probably about a week or so.
The are not only in my head. They are in my arms too.
I am posting here because when I googled 'zinging' I ended up with MS stuff. I have a host of health issues, that are not fully understood - just treated with medication.
I HAVE been taking 2- tylenol p.m. because the pain has been so bad lately and I cannot sleep.
Thought this was a possible side-effect of the Cymbalta, however I've been on it for so long I don't know why I'd be having these symptoms now. Also been feeling very depressed.
In writing this I have had the zinging sensation over 5 times - in my head - on my face.
Don't know if this is enough info to even give you the slightest clue.
I ended up on this site after googling the symptom you are talkign about. it feels like a chill inside the skull, I think the online term is brain zap.
I experienced this in the right and back side of my head for about 10 days.
I am not sure if it is related to MS. I am still not diagnosed.
usually, and I say usually, what MS patients get (google can get so generalized) is l'Hermittes, which is an electrical current like feeling when the head is bent down in a forward motion. It does not usually go to the face.
It is connected to the CNS.
Have you discussed this with your doctor? Other things are coming to mind.
It is happening a whole, whole lot to me today. Now I noticed it in my legs too. And as Kurt said it is like it is inside my head. It is bizarre! I have NOT been to any doctor about it. I just thought it was a fluky thing, but am getting a bit more concerned as it is seeming to progress frequency and throughout more of my body.
I was really thinking it was a side-effect of Cymbalta but then realized thru research and re-thinking it that it didn't make sense.
I will see my pain management doctor (who is an anesthesiologist - primarily) in about a month.
Sorry - one other thing that has been brought to mind as a possibility lately as I have so many "unknown" problems is Lyme disease. I DID get a small tick that attached to me when I was out in Zion National Park years ago. I wouldn't think much about it BUT the stupid thing hurt so badly and I was asking my brother to look at my side to see if it was bruised. I felt like I'd been punched in the side... and there I found the tick and swelling. Who the heck knows.....
Just to make things clear, I agree with Sarah about her definition of l'Hermittes.
In my case i didn't feel anything when i bent my head forward, this is why i didn't think it was due to l'Hermittes .
Also, my GP didn't believe what I was describing to him. he blamed it on stress,i disagree with him.
The research I've done says that these "brain zaps" are the result of high anxiety. It also says that while these "zaps" are horrible to go through, they are entirely harmless. That is, no damage is being done. That said, if you are driving somewhere while it happens, it will be dangerous. You probably need to have this looked into. An anti-anxiety med for probably help.
I had one, once. I was in a terrible state of anxiety at the time, because my husband had just had a stroke (at the age of 48).
The only other cause is withdrawal from SSRI's. But if you are still taking the Cymbalta (not sure if this is an SSRI...) you shouldn't be having any withdrawal symptoms.
I hope you feel better. Perhaps adding something like Paxil would help with the anxiety. Endometriosis is painful enough all on its own, now with nerves being affected, I cannot imagine how much suffering you are going through. I would imagine that going through all the pain you are experiencing would induce the anxiety-( I'm sure would for me).
I may be entirely "off" here. If I am, please accept my apology. My only intent is to be helpful. I have based my post entirely upon my own research, and personal experience. Your problems may be much different.
I also wonder about Lyme Disease. You mention other unknown symptoms...what are they? It is common for Lyme patients who don't have the "typical" and expected symptoms to go undiagnosed for long periods of time.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.